Nevada, 2014Damaging Wind in Nevada, July 20, 2014
July 20, 2014 · NWS LKN · 1 event in 1 county or zone
Thunderstorm winds blew down some trees in McDermitt including one that fell on a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds blew down some trees in McDermitt including one that fell on a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 20, 1:02 PM PST, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 20, 1:02 PM PST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
202 PM PDT SUN JUL 20 2014
.SYNOPSIS...SHOWERS AND THUNDERSTORMS CONTINUE OVER CENTRAL NEVADA
TODAY...AND FINALLY EXPAND INTO NORTHERN NEVADA WHERE MODERATE TO
LOCALLY HEAVY RAINS ARE POSSIBLE. STORM ACTIVITY CONTINUES ON
MONDAY OVER MOST OF NORTHERN AND CENTRAL NEVADA...THEN IS CONFINED
TO NORTHWESTERN NEVADA ON TUESDAY. WINDS ALSO INCREASE TUESDAY
INTO THE MIDDLE OF THE WEEK AS DRIER CONDITIONS SET UP.
&&
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT. MAIN CONCERNS FOR THE
SHORT TERM PERIOD WILL BE THE THREAT FOR STRONG TO PERHAPS
ISOLATED SEVERE WEATHER TODAY AND MONDAY.
SUNDAY...MODEST SHORTWAVE WILL TRAVERSE FROM CENTRAL NEVADA
THROUGH NORTHERN NEVADA TODAY. THIS WILL ALLOW FOR MID LEVEL FLOW
TO INCREASE...COMBINED WITH SUFFICIENT MOISTURE ALREADY IN
PLACE. THIS WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP. FORECAST INSTABILITY IS MODEST...WITH CAPE OF 500 TO
1000 J/KG QUITE POSSIBLE LATER THIS AFTERNOON...AND LIS -2 TO -5.
GIVEN ABOVE INGREDIENTS AND INVERTED V SOUNDINGS...LOCALLY STRONG
TO SEVERE GUSTS WILL BE POSSIBLE ALONG WITH SMALL HAIL AND BRIEF
HEAVY RAIN. THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE
AFTERNOON AND SPREAD NORTH VIA NAM/HRRR GUIDANCE. IF THE HRRR/GFS
ARE CORRECT...A DECENT CONVECTIVE COMPLEX WILL SHIFT INTO NORTHERN
ELKO COUNTY AND EASTERN HUMBOLDT...PROVIDING SOME BENEFICIAL
RAINS. STORMS THIS EVENING COULD PERSIST INTO THE OVERNIGHT...ESPECIALLY
ACROSS NORTHERN NEVADA WHERE A MODEST SHORTWAVE WILL BE PRESENT.
MONDAY...SHOWERS AND THUNDERSTORMS WILL AGAIN BE A THREAT WITH
INCREASING MID/UPPER LEVEL FLOW. NORTHERN NEVADA WILL ALSO BE IN A
FAVORABLE LEFT EXIT REGION OF A MODEST 40-60 KNOT JET. THIS WILL
AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. SOME STRONGER
STORMS COULD DEVELOP TOMORROW...BUT THERE COULD BE LIMITING
FACTORS THAT WILL BE HARD TO PINPOINT UNTIL TOMORROW MORNING.
LEFTOVER CLOUD DEBRIS COULD INHIBIT INSTABILITY AND ANY
MODEST/STRONG LARGE SCALE ASCENT MAY BE ABSENT. ALTHOUGH TERRAIN
CIRCULATIONS WILL HELP CONVECTION DEVELOP...BETTER LARGE SCALE
ASCENT MAY KEEP IT MORE A MARGINAL/ISOLATED THREAT FOR STRONG...OR
PERHAPS A SERVER STORM OR TWO. THIS WILL BE MONITORED OVER THE
NEXT 24 HOURS.
TUESDAY...DRIER AIR WILL WORK INTO CENTRAL AND EASTERN NEVADA...BUT
A CHANCE FOR CONVECTION WILL STILL BE POSSIBLE IN THE WESTERN
PORTION OF THE CWA. JRM
.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. MODELS HAVE BEEN
BEHAVING THEMSELVES FOR SEVERAL CYCLES AND AGREE THAT THE LONG TERM
WILL BE DRY. FIRST PERIOD TUESDAY NIGHT HAS THE HIGHEST POPS...BUT
LESS THAN 15%...IN NORTHERN NEVADA. WINDS REMAIN RATHER ANEMIC BUT
PICK UP TOWARD THE END OF THE PERIOD. HUMIDITY REALLY DROPS AS THE
MONSOON CEASES. HENCE...SUN AND INCREASING HEAT AGAIN.
&&
.AVIATION...THUNDERSTORMS WILL AFFECT ALL TAF SITES THROUGH 03Z
MONDAY. AND THEN VICINITY SHOWERS MAY LINGER THROUGH ABOUT 06Z
MONDAY. WINDS WILL BE GENERALLY SOUTHERLY BETWEEN 10 AND 20 KNOTS
WITH GUSTS TO NEAR 30 KNOTS AT KELY AND KTPH THROUGH 03Z THEN TAPER
OFF. AT KWMC AND KEKO GENERALLY VARIABLE LESS THAN 10 KNOTS.
THUNDERSTORM AND VIRGA WINDS GUSTS AT ALL SITES TO NEAR 45 KNOTS.
SOME STORMS NEAR KELY AND KTPH COULD PRODUCE BRIEF HEAVY RAIN.
DIMINISHING ACTIVITY AND WINDS OVER NIGHT. ANOTHER ROUND OF SIMILAR
WEATHER AFTER 18Z MONDAY THROUGH 00Z TUESDAY.
&&
.FIRE WEATHER...FIRE WEATHER CONCERNS ARE MINIMAL IN THE SHORT
TERM AS ABUNDANT MOISTURE WILL RESULT IN THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS. ALREADY THIS MORNING...KELY HAD 0.09 INCHES OF
RAIN IN A VERY SHORT AMOUNT OF TIME. EXPECT THESE TRENDS TO
CONTINUE WITH LAL OF 4 ACROSS MAJORITY OF NORTHERN AND CENTRAL
NEVADA TODAY. STORMS WILL DISSIPATE IN CENTRAL NEVADA AROUND
SUNSET...BUT MAY PERSIST THROUGH THE OVERNIGHT IN NORTHERN NEVADA.
THIS IS DUE TO A PASSING SHORTWAVE...WHICH WILL AID IN LIFT FOR
THUNDERSTORMS. TUESDAY WILL BE MORE OF THE SAME...BUT CONCERNED
ABOUT INCREASING STORM MOTIONS. STORM MOTIONS MAY BE QUITE
HIGH...WHICH COULD LIMIT THE AMOUNT OF WETTING RAINS AND ALLOW FOR
A FEW MORE DRY STRIKES. AT THIS TIME...CONFIDENCE IS TOO LOW TO
ISSUE ANY FIRE WEATHER HEADLINES. TRENDS WILL BE MONITORED.
WEDNESDAY WILL BE MORE OF THE SAME...BUT LALS WILL BE LOWER AND
STORM COVERAGE WILL BE CONFINED TO WESTERN AND NORTHWESTERN
NEVADA. BY THIS WEEKEND DRY SOUTHWESTERLY FLOW WILL DOMINATE THE
REGION. CONDITIONS NEXT WEEK ARE FORECAST TO BE VERY DRY WITH
GUSTY WINDS. AT THIS TIME NO FIRE WEATHER HEADLINES ARE
ANTICIPATED AS WINDS WILL BE UNDER THE CRITICAL FIRE WEATHER
THRESHOLD.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&
94/98/98/94
Hazardous weather outlook, Jul 20, 11:04 AM PST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
1204 PM PDT SUN JUL 20 2014
NVZ030-031-033-034-036-038-039-211915-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
1204 PM PDT SUN JUL 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AND WILL
CONTINUE TO DEVELOP THROUGH THE AFTERNOON. ANY STORM WILL BE
CAPABLE OF BRIEF HEAVY RAIN...SMALL HAIL...FREQUENT DANGEROUS
LIGHTNING...AND GUSTY WINDS. SOME OF THE STRONGER STORMS MAY
BECOME SEVERE WITH THE MAIN THREAT BEING LOCALLY SEVERE WIND
GUSTS. STORMS WILL WEAKEN AFTER SUNSET...BUT ISOLATED SHOWERS AND
THUNDERSTORMS MAY PERSIST THROUGH THE OVERNIGHT IN FAR NORTHERN
NEVADA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP ACROSS
NORTHERN NEVADA ON MONDAY. THERE IS THE POSSIBILITY OF SOME OF THE
STORMS BECOMING STRONG AND ISOLATED SEVERE WEATHER IS NOT OUT OF
THE QUESTION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ035-037-040-041-211915-
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
1204 PM PDT SUN JUL 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AND WILL
CONTINUE TO DEVELOP THROUGH THE AFTERNOON. ANY STORM WILL BE
CAPABLE OF BRIEF HEAVY RAIN...SMALL HAIL...FREQUENT DANGEROUS
LIGHTNING...AND GUSTY WINDS. IF THREATENING WEATHER
APPROACHES...SEEK SHELTER UNTIL THE STORMS HAVE PASSED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ON MONDAY AND PERSIST
THROUGH THE AFTERNOON HOURS. THESE STORMS COULD PRODUCE GUSTY
OUTFLOW WINDS...BRIEF HEAVY RAIN...SMALL HAIL...AND FREQUENT
DANGEROUS LIGHTNING. STORMS WILL DISSIPATE AROUND SUNSET.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
94
In the hours before
Special weather statement, Jul 20, 1:05 PM PST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
205 PM PDT SUN JUL 20 2014
NVZ036-202145-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
205 PM PDT SUN JUL 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA COUNTY UNTIL 245
PM PDT...
AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF PINE VALLEY...MOVING NORTH AT 15
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DIME SIZE HAIL.
* LOCATIONS IMPACTED INCLUDE...
PALISADE...
BEOWAWE...
EMIGRANT PASS ON INTERSTATE 80...
&&
LAT...LON 4068 11651 4074 11620 4034 11612 4030 11635
TIME...MOT...LOC 2102Z 167DEG 15KT 4041 11626
BB
Special weather statement, Jul 20, 1:23 PM PST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
223 PM PDT SUN JUL 20 2014
NVZ034-038-202145-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
223 PM PDT SUN JUL 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 245 PM
PDT...
AT 219 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEE TO 8 MILES
SOUTHWEST OF SOUTH FORK TO 11 MILES SOUTHEAST OF CARLIN TO 6 MILES
SOUTHEAST OF PALISADE...AND MOVING NORTH AT 25 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
SOUTH FORK...
CARLIN...
SPRING CREEK...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4048 11565 4044 11586 4044 11600 4049 11611
4080 11614 4079 11588 4075 11545
TIME...MOT...LOC 2122Z 193DEG 21KT 4058 11563 4059 11583
4061 11598 4058 11610
JRMSpecial weather statement, Jul 20, 2:23 PM PST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
323 PM PDT SUN JUL 20 2014
NVZ031-038-202245-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
323 PM PDT SUN JUL 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM
PDT...
AT 320 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ELKO...MOVING NORTH AT 35 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
NORTHERN ELKO...
STATE ROUTE 225...
ADOBE SUMMIT...
RYNDON...
INTERSTATE 80...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4129 11618 4132 11537 4088 11560 4091 11583
4083 11603
TIME...MOT...LOC 2222Z 184DEG 29KT 4100 11581
JRMSpecial weather statement, Jul 20, 2:30 PM PST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
330 PM PDT SUN JUL 20 2014
NVZ030-036-202300-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
330 PM PDT SUN JUL 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 400 PM PDT...
AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG OUTFLOW BOUNDARY NEAR BATTLE MOUNTAIN...MOVING NORTH AT 25
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS BOUNDARY...IN
ADDITION TO BLOWING DUST LIMITING VISIBILITY DOWN TO 3 MILES.
* LOCATIONS IMPACTED INCLUDE...
INTERSTATE 80...
BATTLE MOUNTAIN...
&&
LAT...LON 4095 11713 4097 11683 4058 11682 4057 11706
TIME...MOT...LOC 2228Z 175DEG 22KT 4066 11695
DD
Local storm report, Jul 20, 2:58 PM PST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
358 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 2 NE ELKO 40.86N 115.73W
07/20/2014 M57.00 MPH ELKO NV OFFICIAL NWS OBS
NWS OFFICE
&&
RCMLocal storm report, Jul 20, 5:35 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ELKO NV
635 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 1 SE ELKO 40.83N 115.75W
07/20/2014 ELKO NV FIRE DEPT/RESCUE
1 FOOT DIAMETER TREE BRANCH FELL ON HOUSE
0315 PM TSTM WND GST 2 NE ELKO 40.86N 115.73W
07/20/2014 M57.00 MPH ELKO NV OFFICIAL NWS OBS
NWS OFFICE
0325 PM FLASH FLOOD ELKO 40.84N 115.76W
07/20/2014 ELKO NV PUBLIC
STREET FLOODING ON VARIOUS STREETS IN AND AROUND DOWNTOWN
ELKO. AT LEAST 1/2 INCH OF RAIN FELL IN 15-20 MINUTES.
0325 PM TSTM WND DMG 2 NE ELKO 40.86N 115.73W
07/20/2014 ELKO NV NWS EMPLOYEE
SHINGLES BLOWN OFF ROOF OF SENIOR CENTER
&&
RCMThunderstorm Wind, Elko
- When
- July 20, 6:00 PM PST to 6:02 PM PST
- Where
- Elko County, 68.76 mi NW of Midas to 69.45 mi NW of Midas
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 41.990, -117.710
Thunderstorm winds blew down some trees in town and one fell on a house. Damages are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine High Wind in Hawaiian Waters, July 20, 20141 death · 2 injured · 52 kt wind · 1 event
- Rip Current in Alabama, July 20, 20141 death · 1 event
- Rip Current in Florida, July 20, 20141 death · 1 event
- Flash Flood and Lightning Strike in Georgia, July 20 to 21, 2014$80,000 · 2 events
- Flash Flood and Debris Flows in California, July 20 to 22, 20141 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 20, 20143 events
- Hail and Damaging Wind in Florida, July 20, 2014$5,000 · 0.75 in hail · 2 events
- Flash Flood and Damaging Wind in Nevada, July 20, 2014$4,000 · 52 kt wind · 2 events
- Funnel Cloud in Alaska, July 20, 20141 event
- Damaging Wind in Wyoming, July 20, 201453 kt wind · 1 event
- Damaging Wind in Utah, July 20, 201451 kt wind · 1 event
- Flash Flood in New Mexico, July 20, 2014$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535169.